Thyroid UK
82,777 members97,801 posts

Need help interpreting results.

I've been underactive now for a few years. I was referred to an endocrinologist as I was having bad palpitations, extreme anxiety and dizziness with brain fog. He tested me and at that point the results were t4 16.8 tsh 6.86 and t3 3.8. He is going to trial me on a small dose of t3 but due to waiting times of a follow up appointment he asked my GP to increase my Levo from 75 to 100mcg in the meantime. I've been tested twice since by gp, after 3 weeks on 100mcg = t4 24 and tsh 0.33, then after another 2 weeks t4 24.6 and tsh 0.11. I've been told to now alternate 75mcg and 100mcg every other day. What does all this mean feel awful!? I'm waiting for the next endo appointment to see about t3 and hear about antibodies results.

12 Replies
oldestnewest

Can you edit your post and add the ranges for your test results? Different labs use different ranges.

1 like
Reply

Sorry I don't know the ranges my doctor's uses :( I'm in Northern Ireland not sure if that helps...

Reply

Hi Kitty, even without the ranges your T4 looks disconnected from your T3. And now your T4 has gone from 16.6 to 24.6. Those are big jumps but I wonder what is happening with the T3. You realize T4 is a storage or inactive part of the hormone? You have to convert that T4 to the active form, T3. This usually causes symptoms to subside. But if that conversion doesn't take place, you can still feel badly. Your free T3 may even test high but still may not be entering receptors. That's why some people use their body temperature to tell what is happening.

There are other factors and it will be good to find out about the antibodies. Gluten can be a real problem.

Gluten is the common protein molecule found in wheat, barley, rye, kamut and spelt. Gluten is a sticky storage protein that binds to the small intestinal wall where it often causes digestive and immune system disorders. Gluten sensitivity is an epidemic that is a major factor in the development of auto-immunity.

Research has shown a high prevalence of gluten sensitivity in individuals with auto-immune connective tissue disorder such as RA, lupus, scleroderma and Sjograns disease (23). Studies have shown that a gluten-free diet has improved anti-body counts and symptoms in many individuals with rheumatoid arthritis (24). from drjockers.com

Kitty, you also have to be concerned about the cofactors of ferritin and cortisol because your adrenal gland and the pituitary work with the thyroid gland. It's more complicated than you are made to believe.

4 likes
Reply

My GP won't test my t3 so I don't know what it is since the changes. I'll have to wait on my endo appointment. Yes I understand that t4 is converted to t3. I'll ask about ferritin and cortisol. Do I look over or underactive at the minute?

Thanks so much!

Reply

Well, you certainly won't be over-active, or you wouldn't need any thyroid hormone replacement at all. Your gland is under-active, which is why you are taking levo. You might be taking too much T4, but as that T4 isn't converting into T3 - as evidenced by the tests done by your endo - you still feel bad. It's the low T3 that causes symptoms, not T4 or TSH.

Reply

your doctor is also testing you too soon, its better 6/8 weeks after a dosage change, did the endo test your ft3 at all?

Reply

Sorry I meant am I over medicated on t4 not actually overactive. I think they tested me so soon because the second result my doctor did showed such a drop in tsh. My endo tested my t3 and it was 3.8 would that be free t3? Sorry I'm just getting my head around all this. So does it look like I'm not converting to t3? Would that be causing me to feel anxious and dizzy?

Reply

Hi Kitty yes your 3.8 is free t3. Did you take your meds before the blood test because you should leave 24 hours between the last dose of levo and the blood test which should be early a.m and you should fast for it with having only water.

How did you feel when you were taking 100 of levo? You weren't really on 100 long enough to feel any real difference, plus Whispers was right in that you weren't on the 100 for long enough before being tested. You are probably anxious and dizzy because you are not on enough meds yet. Hope this helps.

Jo xx

Reply

Hi Jo, he time the t3 was tested was around 7pm and I hadn't taken any Levo since the night before. I take my Levo at night as I read dairy interferes with it so I take it over 4 hours after dinner. Otherwise for the next two tests it was morning but I had eaten breakfast. I had taken my Levo the night before, is that long enough before? About two weeks after starting 100 I started feeling really awful. Shaky dizzy and just as tired. So not sure if higher Levo is the answer?

Thanks so much for all the help I just want to start feeling half way normal again... x

Reply

If 100 is too much then you could take 100 one day and 75 the next but you might have to split a tablet. You could also buy some t3 privately. If you ask another question about t3 then people will pm you with where to buy. Hope this helps.

Jo xx

Reply

Hi Jo I'm getting t3 from my endo so I'll wait on my appointment it's meant to be in June fingers crossed :)

1 like
Reply

I did terrible on higher T4 amounts.I am good now that i have lower T4 and T3 aDDED IN (cytomel), I think something was not working right either conversion or something else. I was not hyper yet had some hyper symptoms on a lot of T4 ad no T3!!!!

Reply

You may also like...